Recurrent Swelling 4 Months After Restylane to Tear Troughs? (photo)

2 months after Restylane, I started experiencing recurring swelling under eyes. Each episode leaves area lumpy & bruised. I've read horror stories about hyaluronidase making matters worse. I'd like to wait it out, but I’ve read fillers under eyes can last for years. Doc wants to dissolve, but I'm wary. I’ve read accounts of the swelling recurring even after hylase. Would love to hear from doctors who've seen this phenomenon & successfully treated it.

Doctor Answers (9)

Swelling of lower eyelid area after Restylane

+3

I would try a small amount of hyaluronidase to see if it helps.  If you see improvement,  you could repeat hyaluronidase again.  I  think that the swelling is likely related to the Restylane which was injected not very long ago.  Make sure that you are going to an experienced injector. 


Lone Tree Dermatologic Surgeon

Restylane and hyaluronidase

+2

If your doctor is an experienced injector, you should consider his recommendation of hyaluronidase to dissolve the Restylane.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Restylane and removal

+2

Based on your photo's I would highly recommend you give your provider the opportunity to remove the product and treat that area. You can read horror stories about virtually anything and everything on any website, however, the horror stories don't always provide all of the information and don't apply to everyone.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 145 reviews

You might also like...

Swelling following Restylane treatment

+1

Hello, and sorry to hear about the issues you are experiencing following your treatment with Restylane. It is possible the swelling can be a result of something else, as it is abnormal to have swelling appear randomly at 2 months. Were you swollen at all 1-2 weeks following the injections? When used properly by an experienced physician, hyaluronidase can have a fantastic outcome and successfully eliminate any filler that is present. And you are correct, filler can last longer than usual in the tear trough. Do you trust your doctor and his experience? If so, hyaluronidase may not be a bad option for you. In general, the side effects of Restyane may include:

1) Swelling
2) Light bruising
3) Irregularities
4) Lumps or bumps

I would recommend following up with your provider. Go over your routine with him or her, and communicate any changes in your habits that may have led to swelling in this area to rule out any other causes. I hope this helps, and I wish you the best of luck.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

Hyaluronidase and eye swelling

+1

Based upon your photos, it sounds like a good idea to try some hyaluronidase. Yes, it will cause more swelling initially but that is usually temporary. Good luck.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Please do not let the so-called horror stories scare you off from having the right treatment.

+1

The enzyme is highly effective at helping situations like yours.  It is improbable that this represents and allergic reaction to the hylauronic acid filler.  However, clearly you are holding too much water in association with the product.  The enzyme can be very effectively used to help this.  The reason why you hear horror stories about the enzyme it that using this product well requires significant experience. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Eye Festoons after Fillers or allergic reactions or hormonal changes?

+1

Thank you for your answers.  I agree it could be an allergic reaction: perhaps new creams, new soaps, etc.  However, I have seen this with people who have festoons.  Festoons are genetic swelling in the lower part of the lower lids into the cheek region that some people develop.  Perhaps your mom or father have that too.  It is thin skin with chronic swelling.  A mild inflammatory process, made worse with fluid retention, spices, allergies, hormonal changes, etc.  If fillers were injected into the festoon, it could worsen a pre-existing festoon.  We normally try to inject around the festoons, not into them.  So best to revisit your injector.  Medications exist to dissolve the restylane if the restylane was injected into the festoon.

Best, Dr. Marc DuPere, Plastic Surgeon Toronto

Marc DuPere, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 40 reviews

Restylane under the eyes

+1

Dear Sallify,

  • Did you not have any swelling until 2 months out from your treatment?
  • Your eyes look like they are having an allergic reaction, but I don't think it is from Restylane or else it would have presented much earlier
  • You should see a specialist so that we can get a detailed history and exam to see exactly what is going on
  • The other question is...are you sure that it was Restylane that was injected? Did you see it taken out of the box?

Best regards,

Nima Shemirani

Nima Shemirani, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 27 reviews

Recurrent Swelling 4 Months After Restylane to Tear Troughs?

+1

Based on the photos provided it looks like you may have an allergic reaction, not to Restylane but other facial products you may be using on a daily basis. I suggest having a follow-up consult with your medical provider

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 230 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.